We all know about side effects of drugs (which are really primary effects, but the ones we don’t like). But rarely do we hear about the toll that drugs can take on the body as they rob us of important nutrients. Often, the drug creates a nutrient deficiency which produces a symptom, the same symptom that the drug is supposed to treat!
An example of this is “statin” drugs given to treat or prevent cardiovascular disease. Statin drugs deplete the body of CoQ10, which is an essential nutrient for heart muscle. A deficiency of CoQ10 over a period of time can lead to angina or heart attack! So the drug actually can cause the problem it’s supposed to be treating.
Below is a list of some of the nutrient depletions caused by various drugs, so you can consider supplementing accordingly. Of course, the issue of how to supplement requires a more comprehensive look, but this is a basic guideline. Generally, most of the drugs in the same class of drug will have the same nutrient depeletion effect.
DRUG TYPE NUTRIENTS IT DEPLETES
|Female hormone replacement||magnesium, vit B6|
|Statin drugs (cholesterol lowering)||coQ10, B-12, folic acid|
|Cardiac glycosides (digoxin)||calcium, magnesium|
|Diuretics||calcium, coQ10, folic acid, electrolytes|
|Antacids||B-12, folic acid, calcium, magnesium, zinc, iron|
|Proton-pump inhibitors||B-12, folic acid, D, iron, zinc, EFA’s|
|Aspirin||C, folic acid, iron, aminos/proteins|
|Diabetic meds||coQ10, B-12|
|Anti-depressants||coQ10, B-1, B-2, B-6, B-12, folic acid|
|Oral contraceptives||B-2, B-6, B-12, folic acid, C|
|Corticosteroids (prednisone, etc.)||C, D, folic acid, potassium, calcium, magnesium, zinc,
|Laxative herbs (aloe, cascara, senna, etc.)||electrolytes, many vitamins, essential fatty acids|
|Herbal diuretics||B-1, B-6, C, co-Q10; electrolytes|
|vit A, B-complex, iron, potassium|